Alert archive / Iowa / Flash Flood Warnings in 1999

Flash Flood Warning 17, NWS Des Moines, IA

July 21, 1999Worth County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 21, 1999, 5:34 AM CDT for Worth County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1999, 5:34 AM CDT (10:34 UTC)
Expired
Jul 21, 1999, 9:00 AM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Area
Whole counties

County Worth County, IA

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDSM 211036
FFWDSM
IAC195-211400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
534 AM CDT WED JUL 21 1999

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLOOD WARNING FOR...
  WORTH COUNTY IN NORTH CENTRAL IOWA

* UNTIL 900 AM CDT

* AT 430 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS THE NORTHERN TIER OF IOWA
  COUNTIES FROM ESTHERVILLE TO NORTHWOOD...MOVING EAST AT 40 MPH.

* MORE HEAVY RAINS WILL IMPACT WORTH COUNTY THROUGH AT LEAST 800 AM.
  RAINFALL RATES MAY EXCEED AN INCH AND A HALF PER HOUR CAUSING
  ADDITIONAL SERIOUS FLOODING PROBLEMS IN MANLY AND OTHER LOCATIONS
  PREVIOUSLY AFFECTED.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.  STAY AWAY FROM RISING FLOOD WATERS.  IF YOU KNOW
ANYONE IN FLOOD PRONE LOCATIONS...IT MAY BE A GOOD IDEA TO CONTACT
THEM.  THEY COULD BE UNAWARE OF THE LATEST THREAT DURING THE EARLY
MORNING HOURS.

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:15 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 21, 3:15 AM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 AM CDT WED JUL 21 1999

TWO MAIN FORECAST ISSUES TO ADDRESS THIS MORNING...WILL CONTINUE THE
FLASH FLOOD WATCH INTO THE MORNING HOURS. MAIN CONCERN...WEAK
SYNOPTIC LOW NEAR ALBERT LEA WITH AND FRONTAL BOUNDARY  DROPPING WEST
ACROSS PALO ALTO COUNTY. WEAK SHORT WAVE PER WATER VAPOR IMAGERY
APPROACHING THE SIOUX FALL COUNTY WARNING AREA HELPING AID SYNOPTIC
SCALE LIFT...WIND PROFILER AT FAIRBURY AND SLATER SHOWING 30 TO 40
KNOTS OF LOW LEVEL INFLOW HELPING STRENGTHEN LOW LEVEL CONVERGENCE
OVER THE STALLED FRONTAL BOUNDARY...WITH PLENTY OF MOIST UNSTABLE AIR
TO THE SOUTH ONGOING CONVECTION WILL REMAIN STRONG. THIS IS THE MAIN
REASON FOR CONTINUE THE WATCH AND HAVE MUCH CONCERN WITH SIGNIFICANT
FLOODING ESPECIALLY IN AREAS ALREADY HIT BY FLOODING FOR THE LAST 2
DAYS STRAIGHT. AFTER THE SHORT WAVE PASSES BY THE DES MOINES FORECAST
AREA THIS MORNING THE ATMOSPHERE WILL BECOME STABLE ENOUGH TO SHUT
DOWN AND FURTHER REDEVELOPMENT LATER THIS EVENING.

NEXT FORECAST ISSUE IS THE HEAT ADVISORY OVER SOUTHERN SECTIONS OF
THE FORECAST AREA. TEMPERATURES WILL GET UP INTO THE MID 90S WITH DEW
POINTS IN THE LOW 70S SO HEAT INDEX VALUES BETWEEN 105 AND 110 TODAY.
ALSO LOW TEMPERATURES SO FAR THIS MORNING OVER SOUTHERN SECTIONS HAVE
NOT DROPPED BELOW 80 SO HEAT INDEX VALUES RUNNING IN THE LOW TO MID
80S.

CONTINUED DRY...WARM AND HUMID THROUGH THE END OF PERIOD.

.DSM...FLASH FLOOD WATCH THIS MORNING
IAZ004>007-015>017-024>028-037>039
       HEAT ADVY WED IAZ044>046-057>062-070>075-081>086-092>097

TC

In the hours before

Local storm report, Jul 20, 11:54 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1154 PM CDT TUE JUL 20 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    3 NE WAVERLY              IA    FLOOD
07/20/99   BREMER                          3.5 INCHES OF RAIN
                                           SINCE 1730
                                           CDT...SPOTTER REPORT.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:22 PM CDTFlash Flood WarningDMXBremer, Butler4 hr

Nearby

Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.